To the Editor.—
We wish to report a case history illustrating an unusual complication of spironolactone therapy.
Report of a Case.—
A 49-year-old man suffered increasingly severe headaches. He had been told of hypertension by a physician 11 years previously, but never adhered to treatment.He was a thin, anxious man. The blood pressure was 175/125 mm Hg, and a grade 2 hypertensive retinopathy was present. The heart was not enlarged, and the peripheral pulses were bounding. An x-ray film of the chest revealed a tortuous aorta and a normal-sized heart. Blood urea nitrogen level was 8 mg/100 ml; creatinine level was 1.0 mg/100 ml; and potassium level was 4.8 mEq/liter. The creatinine clearance was 123 ml/minute, and the 24-hour 4-hydroxy-3-methoxymandelic acid (vanillylmandelic acid [VMA]) excretion was 2.4 mg per gram of creatinine.Antihypertensive therapy began with hydrochlorothiazide, 50 mg two times a day, chlordiazepoxide, 10 mg three times a